SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Research Article

Eigenvalue Problems and Bifurcation of Nonhomogeneous Semilinear Elliptic Equations in Exterior Strip Domains

Tsing-San Hsu

Author Affiliations

Center of General Education, Chang Gung University, Kwei-San, Tao-Yuan 333, Taiwan

Boundary Value Problems 2007, 2007:014731  doi:10.1155/2007/14731


The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2007/1/014731


Received:19 July 2006
Revisions received:10 October 2006
Accepted:20 October 2006
Published:27 December 2006

© 2007 Hsu

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

We consider the following eigenvalue problems: in in where , , is a smooth bounded domain, , is a smooth bounded domain in such that . Under some suitable conditions on and , we show that there exists a positive constant such that the above-mentioned problems have at least two solutions if , a unique positive solution if , and no solution if . We also obtain some bifurcation results of the solutions at .

References

  1. Cao, DM: Eigenvalue problems and bifurcation of semilinear elliptic equation in . Nonlinear Analysis. Theory, Methods & Applications. 24(4), 529–554 (1995). PubMed Abstract | Publisher Full Text OpenURL

  2. Zhu, XP: A perturbation result on positive entire solutions of a semilinear elliptic equation. Journal of Differential Equations. 92(2), 163–178 (1991). Publisher Full Text OpenURL

  3. Cao, DM, Zhou, H-S: Multiple positive solutions of nonhomogeneous semilinear elliptic equations in . Proceedings of the Royal Society of Edinburgh. Section A. 126(2), 443–463 (1996). Publisher Full Text OpenURL

  4. Zhu, XP, Zhou, HS: Existence of multiple positive solutions of inhomogeneous semilinear elliptic problems in unbounded domains. Proceedings of the Royal Society of Edinburgh. Section A. 115(3-4), 301–318 (1990). Publisher Full Text OpenURL

  5. Esteban, MJ: Nonlinear elliptic problems in strip-like domains: symmetry of positive vortex rings. Nonlinear Analysis. Theory, Methods & Applications. 7(4), 365–379 (1983). PubMed Abstract | Publisher Full Text OpenURL

  6. Lions, P-L: The concentration-compactness principle in the calculus of variations. The locally compact case. I. Annales de l'Institut Henri Poincaré. Analyse Non Linéaire. 1(2), 109–145 (1984)

  7. Lions, P-L: The concentration-compactness principle in the calculus of variations. The locally compact case. II. Annales de l'Institut Henri Poincaré. Analyse Non Linéaire. 1(4), 223–283 (1984)

  8. Bahri, A, Lions, P-L: On the existence of a positive solution of semilinear elliptic equations in unbounded domains. Annales de l'Institut Henri Poincaré. Analyse Non Linéaire. 14(3), 365–413 (1997)

  9. Lions, P-L: On positive solutions of semilinear elliptic equations in unbounded domains. In: Ni W-M, Peletier LA, Serrin J (eds.) Nonlinear Diffusion Equations and Their Equilibrium States, II (Berkeley, CA, 1986), Math. Sci. Res. Inst. Publ., vol. 13, pp. 85–122. Springer, New York, NY, USA (1988)

  10. Hsu, T-S: Exactly two positive solutions of nonhomogeneous semilinear elliptic equations in unbounded cylinder domains. Dynamics of Continuous, Discrete & Impulsive Systems. Series A. Mathematical Analysis. 12(5), 685–705 (2005). PubMed Abstract | Publisher Full Text OpenURL

  11. Gilbarg, D, Trudinger, NS: Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, Springer, Berlin, Germany (1983)

  12. Adams, RA: Sobolev Spaces, Pure and Applied Mathematics, Academic Press, New York, NY, USA (1975)

  13. Hsu, T-S: Multiple solutions for semilinear elliptic equations in unbounded cylinder domains. Proceedings of the Royal Society of Edinburgh. Section A. 134(4), 719–731 (2004). Publisher Full Text OpenURL

  14. Ekeland, I: Nonconvex minimization problems. Bulletin of the American Mathematical Society. 1(3), 443–474 (1979). Publisher Full Text OpenURL

  15. Graham-Eagle, J: Monotone methods for semilinear elliptic equations in unbounded domains. Journal of Mathematical Analysis and Applications. 137(1), 122–131 (1989). Publisher Full Text OpenURL

  16. Ambrosetti, A, Rabinowitz, PH: Dual variational methods in critical point theory and applications. Journal of Functional Analysis. 14(4), 349–381 (1973). Publisher Full Text OpenURL

  17. Crandall, MG, Rabinowitz, PH: Bifurcation, perturbation of simple eigenvalues and linearized stability. Archive for Rational Mechanics and Analysis. 52(2), 161–180 (1973)

  18. Korman, P, Li, Y, Ouyang, T: Exact multiplicity results for boundary value problems with nonlinearities generalising cubic. Proceedings of the Royal Society of Edinburgh. Section A. 126(3), 599–616 (1996). Publisher Full Text OpenURL

  19. Lien, WC, Tzeng, SY, Wang, HC: Existence of solutions of semilinear elliptic problems on unbounded domains. Differential and Integral Equations. 6(6), 1281–1298 (1993)